Jump to content
Important Survey - Please Participate ×

is taking an Anti-Depressant going to ruin my healing?


[cn...]

Recommended Posts

I think I've asked this before, but I'm needing some reassurance! I don't want to SCREW MYSELF in the future.

 

I'm taking 15mg Remeron while getting off ativan. My psychiatrist said it should help with nervous stomach, sleep, and appetite, and anxiety.

 

My question is... will the Anti-depressant keep my Gaba all messed up even when I'm completely done taking a benzo?

 

Or are they 2 totally different medications and how they work?

 

in about 9 days I will be completely off benzos! But I will continue to take the Remeron for approx. 3 months... then wean off of that.

 

When I wean off the Remeron... will i start to feel benzo w/d strong again?

Link to comment
Share on other sites

I think I've asked this before, but I'm needing some reassurance! I don't want to SCREW MYSELF in the future.

 

I'm taking 15mg Remeron while getting off ativan. My psychiatrist said it should help with nervous stomach, sleep, and appetite, and anxiety.

 

My question is... will the Anti-depressant keep my Gaba all messed up even when I'm completely done taking a benzo?

 

Or are they 2 totally different medications and how they work?

 

in about 9 days I will be completely off benzos! But I will continue to take the Remeron for approx. 3 months... then wean off of that.

 

When I wean off the Remeron... will i start to feel benzo w/d strong again?

 

Hi cnotr,

 

I'm not familiar with Remeron at all. Here is Wikipedia's description of it:

 

http://en.wikipedia.org/wiki/Mirtazapine

 

Remeron is a tricyclic anti-depressant and I see nothing in Wikipedia that says it's contraindicated with benzos.

 

If it were me I would ask my psychiatrist if they have had much success with using Remeron to wean someone off of a benzo. From your sig line it sounds like you are tapering your benzo pretty fast. How are you feeling?

Link to comment
Share on other sites

I was on Remeron for a couple of months during my transition from Ativan to Valium. I've gone off the remeron because I had some of the less common side effects and ultimately that outweighed the benefits.  I'm not entirely off benzos, but I'm in the midst of tapering so for what it's worth, when I did w/d I had some insomnia issues for a couple days and my anxiety increased slightly for those days, but that seemed to pass quickly.  There are others who have had more challenges getting off of remeron, but that was not my experience.

 

And from what I've researched there is no connection between remeron and benzos or gaba receptors.  I believe it actually enhances serotonin at the lower dosages and norapenephrine at the higher dosages, but I'm not entirely clear on that.

Link to comment
Share on other sites

Remeron is actually a tetracyclic AD which makes it different from all the other ADs on the market. It is typically used in conjunction with another AD to boost that AD’s effect - usually an SSRI or SNRI (Paxil, Prozac, Zoloft, Celexa, Effexor, Cymbalta, Pristiq and so on). It is often prescribed at a sub-therapeutic dose to aid in sleep and appetite.

 

I have been taking 15 mg for a little over a year and a half for sleep and appetite. It has helped greatly with both. I took it many years ago for a year or more for the same reason (At the time, I was experiencing PAWS from alcohol discontinuation - similar to benzo w/d.) and had no trouble at all coming off it. Shortly after I started it this time, I actually did a search for “Remeron withdrawal” and was surprised to find very few instances of trouble with its withdrawal - nothing at all like SSRIs and SNRIs or benzos. But there are some people who do have trouble. One person had posted on one of your threads once that she had horrid trouble, but, as I recall, the med also had a paradoxical effect on her while she was taking it. She was unable to tolerate it while she was on it. Remeron does not affect GABA receptors at all.

 

I think it is wise to discontinue once benzo w/d is over. That is what I plan to do. For me, I believe I would be much further behind in my healing without the Remeron - but that’s just me. “We are all different.”

 

eli

 

Link to comment
Share on other sites

Thanks for everyones responses! As fast as I'm tapering I'm feeling not that bad really!

 

I will stop the Remeron shortly after my w/d is complete. But my Dr. thinks its a good idea to stay on it for a wee bit even after my w/d is done.

Link to comment
Share on other sites

That's great that you aren't feeling too bad. Good luck with your taper and we'll be congratulating you soon for being benzo-free. :thumbsup:
Link to comment
Share on other sites

hello all-

 

I added 15mg remeron at the end of my taper-- when I got down to 1mg Valium. It helped a ton, and I walked off the rest of the Valium without a problem. When I was about 6 weeks off benzos, I tried to taper the remeron, and I had a huge return of my worst benzo withdrawal symptoms. I went back up to 15mg, but I could not stabilize, so I had to go up to 45mg Remeron. Then, when I got to 7.5 months off of benzos, I tried to taper the remeron again. Once again, I had a huge return of my benzo withdrawal symptoms. It scared me to death, so I ended up on 60mg of Remeron.

 

I am now sort of stable, but feeling some benzo withdrawal symptoms again. I don't know if the Remeron masks the symptoms or interferes with healing or what with me. I just know that I will not be trying to come off of it again any time soon.... probably not for years.

 

Importantly, there are plenty of folks who have had no problem at all coming off of it whether in benzo withdrawal or not. Then, there are the lucky folks like me.

 

ask2266

Link to comment
Share on other sites

Hi cnotr,

 

I just wanted to let you know that I was on Lexepro while recovering from my cold turkey from Klonopin and when I healed from that, I stopped taking the Lexepro and didn't experience any problems. 

 

Pam

Link to comment
Share on other sites

×
×
  • Create New...